My Thyroid Medication is Making Me Worse–Not Better!!

The Pursuit of a Thyroid Medication

A few years after being diagnosed with fibromyalgia, I was diagnosed with Hashimoto’s Thyroiditis — an autoimmune disease in which the immune system attacks the thyroid gland. I was now hypothyroid, for which the standard treatment is Synthroid. Synthroid ordinarily works like a charm. But not on me.

I was eager to start treatment; but, within five minutes of the first dose, I had a terrible reaction. My endocrinologist assumed I was having a reaction to the inert ingredients, fillers, or dyes in the medication. He suggested I try another synthetic thyroid medication. I followed his directions and experienced the same symptoms.

The doctor could not explain this, and informed me that, in his many years of practice, he had never had a patient experience this phenomenon.

I was now worse off, experiencing the symptoms of severe hypothyroidism without any prospect of treatment with accepted medication.

Once again, I was off on a quest for a solution. I saw eight endocrinologists who gave me the same answers. One even told me it was a psychosomatic issue. (Many years after these unhappy opinions, I was told by a well-respected chronic pain psychologist that, when one lives with chronic pain, it is normal for the body to react negatively to any synthetic thyroid medication.)

Finally, I found a physician that prescribed Nature Thyroid, a natural thyroid medication. As soon as I tried it, I knew I’d have no negative reaction.

This experience toughened my conviction that there is a solution to most, if not all, problems. Our part is never to give up looking for answers.

In this instance, I was doubly fortunate, because my original endocrinologist, to whose care I returned, was willing to work with the natural medication. In fact, now when his fibromyalgia patients report sensitivities to medications or hormones, he will even suggest the use of a natural replacement. Was this because of me persisting in my search until I found a solution that worked? I would like to think so.

What has your experience been, have you ever had a problem with thyroid medications? If so please share your experience with us.

Signature - Sharon Ostalecki
image-895

2 thoughts on “My Thyroid Medication is Making Me Worse–Not Better!!

  1. Yes, like you, within only a few minutes of taking levothyroxine or Synthroid brand I have panic attacks or seizures. Docs say it’s in my head but my husband has accidentally given it to me when I did not know and I responded the same way.

    I can take t3 cytomel, armour and nature thyroid however began to have trouble recently after armour made some kind of a change and had to move to nature’s thyroid. They are doses me way to low and I am terribly hypo. They won’t let me go back on t3.

    Dr’s at u of m claim they have never seen anyone else have trouble on synthetics and tell me it’s all in my head. I just want to die I’m so hypo and weak. No one will listen.

    1. Hi there,
      I am sorry I did not respond sooner, I just saw this post. I hope things have settled down and your body is adjusting to the meds. If not you may be interested in working with another physician.
      Let me know and I could send you the name. Don’t give up!!

      Sharon

Leave a Reply

Your email address will not be published. Required fields are marked *